Pharmaceutical

Niacin with statin medications linked to serious side effects

lipitor 435x435 Niacin with statin medications linked to serious side effects Niacin offers no benefits to patients with heart disease and can cause serious side effects including diabetes, infections, and stomach ulcers, new research has found.

Niacin is a type of B vitamin that has long been prescribed to increase HDL, or “good,” cholesterol and reduce cardiovascular risk. It is often prescribed in combination with cholesterol-lowering statin medications such as Lipitor or Crestor. Recent studies have questioned the safety and effectiveness of the drug, resulting in fewer prescriptions.

The new research, published in the New England Journal of Medicine, raises serious safety concerns with the drug. The four-year study involved more than 25,000 patients with heart disease who were also taking a statin drug to lower cholesterol levels. Each were randomly assigned to take either a combination of extended-release niacin and laropiprant (used to treat niacin-induced flushing), or a placebo.

Patients using niacin did have improved cholesterol levels compared to patients taking the placebo, however they did not have fewer heart attacks, strokes, or heart disease-related deaths than those not taking niacin. The niacin group also were more likely to experience a life-threatening complication.

Diabetics taking niacin were 55 percent more likely to develop severe complications related to their disease. Non-diabetics taking niacin were 32 percent more likely to be diagnosed with the chronic disease during the four-year study than those not taking niacin.

Patients taking niacin were also more likely than those not taking niacin to have gastrointestinal problems ranging from stomach bleeding, ulcers and diarrhea. Niacin users also had a 9 percent increased risk of dying from any cause.

Previous studies showed niacin alone reduced heart attacks in men with heart disease. However, later studies showed that adding a high-dose of niacin to other heart medications didn’t reduce heart attacks and could increase blood sugar levels. Statins have already been shown to increase blood sugar levels, putting users at risk for type 2 diabetes.

Researchers say that the new study may encourage doctors to stop prescribing the drug to patients. “Which I definitely think is a good thing,” adds Donald Lloyd-Jones, chair of the department of preventive medicine at Northwestern University Feinberg School of Medicine, and author of an editorial that accompanied the research.

Source: Boston Globe